Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 25, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 19, 2000, 4:01 PM EDT for Lee County, Wise County, City of Norton, Virginia. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 19, 2000, 4:01 PM EDT (20:01 UTC)
- Expired
- May 19, 2000, 4:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties City of Norton, VA, Lee County, VA, Wise County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 4:30 PM EDT | Thunderstorm Wind | Woodway, VA | |
| May 19, 4:35 PM EDT | Thunderstorm Wind | Coeburn, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1681 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
279 WUUS54 KMRX 192002 SVRMRX VAC105-195-720-192045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 401 PM EDT FRI MAY 19 2000 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEE COUNTY IN SOUTHWEST VIRGINIA WISE COUNTY IN SOUTHWEST VIRGINIA * UNTIL 445 PM EDT * AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 5 MILES WEST OF APPALACHIA TO EWING...OR FROM 8 MILES SOUTHEAST OF CUMBERLAND TO 13 MILES NORTHWEST OF SNEEDVILLE...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... BIG STONE GAP AROUND 410 PM EDT 6 MILES SOUTH OF NORTON AROUND 420 PM EDT PATTONSVILLE AROUND 425 PM EDT THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. $$ LAT...LON 3702 8273 3662 8352 3663 8303 3701 8250
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:24 PM EDT, 37 minutes earlier.
Area forecast discussion, May 19, 3:24 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 324 PM EDT FRI MAY 19 2000 ...SEVERE STORMS POSSIBLE IN VA COUNTIES THIS EVENING... DIFFICULT FORECAST WITH ONGOING WEATHER AND MAJOR DISAGREEMENT ON SUNDAYS FORECAST WITH MAJOR MODELS. AVN PAINTING WET PICTURE FOR SUNDAY...AND FOLKS IN HQ WENT MAINLY WITH THIS SOLUTION. HOWEVER... NGM AND ETA BOTH DRIER FOR SUNDAY. HAVE GONE WITH A COMPROMISE SOLUTION AND JUST PUT IN SLIGHT CHANCE POPS ALL AROUND FOR SUNDAY. THIS ONE BEARS WATCHING. EARLIER PERIODS NOT AS CONTROVERSIAL. CHANCE POPS...A LITTLE ABOVE GUIDANCE...HAVE BEEN PUT IN ALL AREAS THROUGH SAT NIGHT. WITH FRONT APPROACHING FROM WEST AND THEN MOVING ON THROUGH SAT...SEEMS LIKE SCATTERED SHOWERS AND THUNDERSTORMS ARE A SAFE BET. NOTHING TO ARGUE WITH TEMP-WISE...AND GUIDANCE NUMBERS WERE GENERALLY ACCEPTED. STRONG TO SEVERE STORMS POSSIBLE THIS EVENING...ESPECIALLY IN OUR VA COUNTIES WHERE SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 7 PM. FCSTID = 29 CHA 65 80 59 78 / 30 40 40 20 TYS 64 77 57 76 / 50 40 30 20 TRI 61 75 55 73 / 50 40 30 20 OQT 63 78 56 76 / 50 40 30 20 .MRX... NC...NONE. TN...NONE. VA...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR VAZ001-002-005-006-008
In the hours before
Special weather statement, May 19, 3:45 PM EDT, 16 minutes before
VAZ001-002-005-006-008-192300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 345 PM EDT FRI MAY 19 2000 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT FOR LEE...WISE...SCOTT...RUSSELL AND WASHINGTON COUNTIES IN SOUTHWEST VIRGINIA... A SLOW MOVING COLD FRONT EXTENDS FROM THE OHIO VALLEY TO THE LOWER MISSISSIPPI VALLEY. THUNDERSTORMS HAVE FORMED IN THE MOIST AND UNSTABLE ATMOSPHERE AHEAD OF IT OVER THE CENTRAL AND SOUTHERN APPALACHIANS. THUNDERSTORMS WILL BE WIDESPREAD OVER SOUTHWEST VIRGINA THIS EVENING. THE STORMS WILL BE MOVING NORTHEAST AROUND 35 MPH. REMEMBER...A SEVERE THUNDERSTORM IS DEFINED AS ANY STORM THAT PRODUCES DIME SIZED HAIL AND/OR WINDS 56 MPH OR HIGHER. THE STORMS WILL DIMINISH IN COVERAGE AND INTENSITY BY LATE TONIGHT WITH THE LOSS OF DAYTIME HEATING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 6:08 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 37 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.